Lymphomatoid granulomatosis associated with azathioprine therapy in Crohn disease
- Equal contributors
1 Department of Medicine, University of Calgary, Calgary, Canada
2 Department of Pathology, Foothills Medical Centre, Calgary, Canada
3 Division of Gastroenterology and Hepatology, University of Calgary, Foothills Medical Centre, Calgary, Canada
BMC Gastroenterology 2014, 14:127 doi:10.1186/1471-230X-14-127Published: 14 July 2014
Lymphomatoid granulomatosis (LYG) is a rare Epstein-Barr virus-associated lymphoproliferative disorder. It most often occurs in patients with immunodeficiency and the clinical course ranges from indolent behavior to that of an aggressive malignancy. Pulmonary, central nervous system and dermatological manifestations are most common. To our knowledge this is the first reported case of LYG related to azathioprine therapy in Crohn disease.
A twenty-six year old Caucasian woman with colonic Crohn disease on maintenance azathioprine therapy presented with right upper quadrant pain and fever. Diagnostic imaging revealed extensive liver, pulmonary and cerebral lesions. A diagnosis of LYG was made based on the pattern of organ involvement and the immunohistochemical features on liver and lung biopsy.
Thiopurine therapy for inflammatory bowel disease is associated with an increased incidence of lymphoproliferative disorders. This report highlights the diagnostic challenges associated with LYG. As long-term thiopurine therapy remains central to the management of inflammatory bowel diseases it is essential that both patients and clinicians are aware of this potential adverse outcome.